Taking Fioricet Safely: Know the Risks
Many people wake up in the morning with a headache. Other people get headaches when their level of tension increases. Migraines, as a more severe form of a headache, can be debilitating. However, it is a tension headache that is actually the most common type of the disorder, affecting somewhere between 30 to 78 percent of the population.
Simple over-the-counter aspirin can mitigate a tension headache, but for more frequently occurring incidents, doctors sometimes prescribe a medication called Fioricet. Unfortunately, Fioricet brings with it some risk factors that may lead the patient to develop a Fioricet addiction. Can the medication be taken safely without running the risk of developing an addiction?
Fioricet Addiction vs. Chronic Headaches
The active ingredient in Fioricet is a barbiturate called Butalbital. It is an effective medication for relaxing the muscles that lead to tension headaches. While the medication also includes caffeine and acetaminophen, these drugs do not lead to Fioricet addiction. Fioricet is effective because it is a one-two punch against a tension headache. The Butalbital relaxes the muscles and relieves anxiety, which is causing the headache, while the acetaminophen relieves the pain. That makes the drug also effective for more severe migraine-type headaches.
The problem is that Fioricet addiction can occur. Migraine.com points out the habit-forming nature of the medication. Headache sufferers that use Fioricet frequently can also suffer from a rebound headache, which is a side effect of using the drug. Very Well Health calls this the “medication overuse headache.” They also call it the “withdrawal headache.”
Other side effects include:
- Upset stomach
- Stomach pain
- Skin rash
- Difficulty breathing
Fioricet addiction can occur if you are taking the drug three times a week or 10 or more days per month. The withdrawal symptoms from Fioricet addiction can hit just 8 to 36 hours after the last dose.
Withdrawal symptoms from Fioricet addiction include:
- Nausea and vomiting
- Weight loss
The risk of seizures is so high that a doctor should always supervise the process of detoxing from Fioricet. Discuss these and all risks with your doctor as part of the initial consultation about the headaches you have been experiencing. Medications like Fioricet may be fine for short-term use, but should always be monitored because of the high risk of addiction.
Additionally, the risk of intoxication while taking Fioricet is high. Fioricet intoxication can look like being high on alcohol, with coordination and memory problems, emotionalism and a lack of coordination. That makes taking this medication in combination with any other drugs or while operating machinery very risky.
Generally, because of the risk factors of taking Fioricet, this drug should be taken only in moderation. A physician should always monitor this medication because of the high risk of Fioricet addiction.
What if you have already developed a substance use disorder involving Fioricet? Addiction treatment programs help people struggling with Fioricet addiction or problems with any other substance. Contact The Recovery Village Ridgefield today to learn more about admissions if you need help.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.